Hail, Portage
- When
- August 3, 4:40 PM EST
- Where
- Portage County, 4 mi NE of Ravenna
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.211, -81.176
Penny size hail was observed.
A severe thunderstorm developed over Portage County during the late afternoon hours of the August 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A severe thunderstorm developed over Portage County during the late afternoon hours of the August 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 3, 2:42 PM EST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 342 PM EDT FRI AUG 3 2007 .SYNOPSIS... WEAK COLD FRONT WILL CROSS THE REGION TONIGHT AND BECOME STATIONARY ALONG THE OHIO RIVER. HIGH PRESSURE WILL BUILD ACROSS THE EASTERN GREAT LAKES ON SATURDAY. THE FRONT WILL DRIFT NORTH AS A WARM FRONT ON SUNDAY AS THE HIGH PRESSURE AREA MOVES OFF THE NEW ENGLAND COAST. && .NEAR TERM /THROUGH SATURDAY/... INSTABILITY HAS STEADILY INCREASE THIS AFTERNOON ALONG AND SOUTH OF LAKE ERIE AND CAPE HAS RISE TO 2000 TO OVER 3000 J/KG WITH FAIRLY WEAK DEEP SHEAR OF 15-20 KTS. RECENT SATELLITE IMAGERY AND RADAR SHOW A FEW SHOWER/TSTMS HAVE DEVELPED OVER NW PA AND WEST OF CLE TO NEAR NORWALK. MOISTURE IS SOMEWHAT SHALLOW WITH DRY AIR AT MID LEVELS. THIS IS QUITE EVIDENT IN THE WATER VAPOR IMAGERY SHOWING DRY MID LEVEL AIR. DELTA THETA E VALUES OF 30-40C THIS AFTERNOON IS CONSISTENT WITH DRY MID LEVEL. THIS MAY INCREASE THE CHANCE FOR DOWNBURSTS. ACTIVITY WILL QUICKLY DIMINISH THIS EVENING AS DRIER AIR MOVES SOUTHEAST IN THE WAKE OF THE WEAK COLD FRONT. MORE PLEASANT CONDITIONS ARE EXPECTED SATURDAY AS HIGH PRESSURE BUILDS EASTWARD TO THE NORTH OF THE REGION. DEWPOINTS WILL BE AT LEAST 10 DEGREES LOWER. HAVE USED GFS MAV GUIDANCE WITH MINOR CHANGES. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... THE WEAK FRONT IS EXPECTED TO RETURN LATE SATURDAY NIGHT AND SUNDAY AS A WARM FRONT. THE DETAILS OF THIS RETURN ARE SOMEWHAT DIFFUSE AT THIS TIME. THE GFS IS FASTER IN SPREADING ISENTROPIC LIFT AND ATTENDANT MOISTURE NE OVER THE REGION THAN THE NAM. THE NAM IS PERFERED AS THE GFS APPEARS TO BE EXHIBITING CONVECTIVE FEEDBACK. THE NAM BRINGS THE WARM FRONT NE INTO THE REGION SUNDAY AFTERNOON WITH SIGNIFICANT AMOUNT OF SHEAR ESPECIALLY IN THE LOW LAYERS WHERE 0-1 KM INCREASES TO 25-30 KT. WE MAY HAVE TO CONTEND WITH SEVERE STORMS WITH SOME ROTATION ESPECIALLY OVER THE EASTERN HALF OF THE AREA SUNDAY AFTERNOON AND EVENING. VERY WARM AND HUMID AIR WILL FLOW INTO THE REGION ON MONDAY AS 850 TEMPS REACH NEAR 20C ACROSS THE WESTERN HALF OF OHIO. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A RATHER HOT HUMID PERIOD IS EXPECTED AS THE REGION REMAINS ON THE SOUTHERN EDGE OF THE WESTERLY FLOW ALOFT THROUGH THE PERIOD. WEAK IMPLUSES MAY BRUSH ACROSS THE REGION WITH ATTENDANT WEAK FRONTAL BOUNDARIES WHICH MAY PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. THE ECMWF FORECASTS A RATHER IMPRESSIVE 500 MB RIDGE OVER THE OHIO AND TENN VALLEYS ON THURSDAY WITH A HOT S TO SE SURFACE FLOW. 850 MB TEMPERATURES ARE EXPECTED TO BE VERY WARM FROM 18-22C MOST DAYS SO THE ONLY COOLING WILL BE FROM SCATTERED STORMS. RATHER HIGH DEWPOINTS WILL HELP KEEP OVERNIGHT LOW TEMPS ELEVATED. LOW CHANCE POPS FORECASTED FOR MOST DAYS. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... A GREAT LAKES COLD FRONT NOW PUSHING ACROSS OHIO WILL BRING A CHANCE OF SCATTERED SHWRS AND TSTMS TO THE AREA THIS AFTN AND EVE. FOR TNGT LOOK FOR VFR TO MVFR CONDS DUE TO MAINLY PATCHY FOG AND HAZE AS DRIER AIR TAKES IT TIME TO REACH OHIO. ON SATURDAY PTLY TO MSTLY SUNNY SKIES WITH UNL VSBYS. FOR THIS AFTN/EVE...I WILL MENTION THE POSSIBILITY OF MAYBE A TSTM AT A FEW TAF SITES BY USING EITHER VCTS OR CB. I WILL BASE MY FINAL DETERMINATION ON COORDINATION WITH THE CENTER WEATHER UNIT AND MY FINAL LOOK AT RADAR AND SATELLITE PHOTOS. GREAT LAKES COLD FRONT IS EXPECTED TO STALL ACROSS SOUTHERN OHIO AND MOVE BACK AS A WARM FRONT SATURDAY NIGHT. THE POSITIONING OF THE FRONT ALONG WITH ADDITIONAL MOISTURE SHOULD RESULT IN SOME ORGANIZED SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. THE MODELS KEEP THE FRONTAL SYSTEM NEAR THE STATE OF OHIO...THIS WILL RESULT IN MORE SCATTERED SHWRS AND TSTMS MONDAY THRU WEDNESDAY. && .MARINE... A VERY WEAK COLD FRONT JUST SOUTH OF LAKE WILL BECOME STATIONARY THROUGH SATURDAY AS HIGH PRESSURE MOVES FROM THE UPPER LAKES INTO LAKE ONTARIO BY SATURDAY NIGHT. THE FRONT WILL BEGIN TO RETURN NORTH INTO THE LAKE SUNDAY AND MONDAY THEN WAVER BACK AND FORTH NEAR LAKE ERIE TUESDAY AND WEDNESDAY. LIGHT WEST WINDS WILL GRADUALLY VEER AROUND THROUGH NORTH THEN EAST THROUGH EARLY SUNDAY THEN TURN MAINLY SOUTHWEST BY MONDAY AND INCREASE TO ABOUT 10 TO 15 KNOTS AND TEND TO REMAIN THERE THROUGH WEDNESDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...REL NEAR TERM...REL SHORT TERM...REL LONG TERM...REL AVIATION...BC MARINE...ADAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 648 AM EDT FRI AUG 3 2007 LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089- PAZ001>003-041100- MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO- THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO- AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO- GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY- MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE- VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE- AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE- WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON- THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE- CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA- SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 648 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA TODAY. WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED, SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AS THE FRONT MOVES THROUGH. SOME OF THESE STORMS COULD CONTAIN GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED, THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AS A WARM FRONT MOVES NORTH THROUGH THE AREA. SOME OF THESE STORMS COULD CONTAIN GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53186.